California, 2010Winter Storm in California, April 12, 2010
April 12, 2010 · NWS LOX · 2 events in 2 counties and zones
A late season winter storm brought snow and very gusty winds to the mountains of Ventura and Los Angeles counties. Many areas reported snowfall amounts between 4 and 8 inches.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A late season winter storm brought snow and very gusty winds to the mountains of Ventura and Los Angeles counties. Many areas reported snowfall amounts between 4 and 8 inches. In addition, southerly wind gusts to 61 MPH were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Apr 12, 8:20 AM PST, 2 hours 40 minutes earlier.
Area forecast discussion, Apr 12, 8:20 AM PST, 2 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
920 AM PDT MON APR 12 2010
.SYNOPSIS...
COLD UPPER LEVEL LOW PRESSURE SYSTEM ACROSS CALIFORNIA WILL CONTINUE
TO BRING SCATTERED SHOWERS WITH A SLIGHT CHANCE OF THUNDERSTORMS
TODAY...ALONG WITH MOUNTAIN SNOW SHOWERS. DRIER CONDITIONS
TO PREVAIL THE REMAINDER OF THE WEEK WITH TEMPERATURES REMAINING
SLIGHTLY BELOW NORMAL.
&&
.SHORT TERM (TODAY-WED)...
COLD UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY CENTERED ACROSS NORTHERN
CALIFORNIA WITH MOIST CYCLONIC FLOW CONTINUING ACROSS CENTRAL AND SOUTHERN
CALIFORNIA. MAIN COLD FRONT HAS PUSHED WELL SOUTH AND EAST OF AREA...
BUT COLD AND SLIGHTLY UNSTABLE AIR MASS WILL CONTINUE TO BRING SCATTTERED
SHOWERS AND A SLIGHT CHANCE OF THUNDERSTORMS TO THE FORECAST AREA
TODAY. AREAS NORTH OF POINT CONCEPTION WILL HAVE THE MOST NUMEROUS
SHOWER ACTIVITY...SO HAVE CONTINUED TO KEEP HIGHER POPS FOR THOSE
AREAS. CURRENT SATELLITE AND DOPPLER RADAR IMAGERY CONFIRM THIS IDEA.
AUTOMATED GAUGES SHOWING RAINFALL RATES LESS THAN .20 INCHES PER HOUR
SO FAR...BUT IF ANY THUNDERSTORMS WERE TO DEVELOP TODAY...COULD SEE
LOCALLY HIGHER RAINFALL RATES.
AS FAR AS CONVECTION IS CONCERNED...MSAS LIFTED INDEX ANALYSIS SHOWING
MOST UNSTABLE AIR CURRENTLY LOCATED OFF THE CENTRAL COAST. BUT NAM-12
MODEL SHOWING A BROAD AREA OF 0 TO -1 LIFTED INDICES ACROSS THE REGION
DURING THE NEXT 4 HOURS. LOOK FOR ATMOSPHERE TO CONTINUE
DESTABILIZING NEXT FEW HOURS DUE TO THE COMBINATION OF DAYTIME
HEATING DUE TO BREAKS IN CLOUD COVERAGE...ALONG WITH COLD AIR ALOFT.
IN FACT...NAM 12 MODEL HAS 500 MB TEMPERATURES BETWEEN -25 AND -27
DEGREES CELSIUS THROUGH EARLY AFTERNOON. AS THE LAPSE RATES STEEPEN
NEXT FEW HOURS...BEST CHANCE OF CONVECTION WILL LIKELY OCCUR BETWEEN
18Z-21Z...SO SLIGHT CHANCE OF THUNDERSTORMS STILL LOOKS GOOD ACROSS
REGION. ANY STORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING
BRIEF HEAVY DOWNPOURS AND SMALL HAIL. BY LATE AFTERNOON...UPPER
TROUGH AXIS SHIFTS EASTWARD...RESULTING IN RISING HEIGHTS AND
WARMING TEMPERATURES ALOFT. THIS WILL LIKELY HELP TO STABLIZE THE
ATMOSPHERE...RESULTING IN DECREASED SHOWER ACTIVITY BY LATE
AFTERNOON INTO EVENING.
ANY ADDITIONAL RAINFALL ACCUMULATIONS TODAY SHOULD GENERALLY BE UNDER
.25 INCHES...BUT AREAS UNDER A HEAVY SHOWER OR THUNDERSTORM COULD PICK
UP A QUICK .50 INCH BURST. SINCE THERE IS NO LONGER ANY ORGANIZED
SNOWFALL IN THE MOUNTAINS...WILL DOWNGRADE WINTER STORM WARNING TO
A WINTER WEATHER ADVISORY. MOUNTAINS COULD STILL SEE AN ADDITIONAL 1
TO 3 INCHES OF SNOW ACCUMULATION TODAY. SNOW LEVELS WILL REMAIN
BETWEEN 4000 AND 5000 FEET THROUGH THE DAY...WITH LOCALLY LOWER SNOW
LEVELS UNDER CONVECTION.
*** FROM PREVIOUS DISCUSSION ***
SHOWER ACTIVITY (WHICH WILL MOSTLY BE OVER THE MTNS AND THE CENTRAL
COAST) WILL QUICKLY DIMINISH THIS EVENING...EXCEPT ON THE MOUNTAIN
SLOPES NEAR THE KERN COUNTY LINE WHERE UPSLOPE FLOW WILL KEEP CLOUDS
AND A SLIGHT CHC OF SHOWERS GOING THROUGH TUESDAY MORNING.
FAIRLY DRY WESTERLY FLOW SETS UP TUESDAY. SKIES WILL BE PARTLY
CLOUDY. WITH ONLY 566 DM HGTS OVERHEAD MAX TEMPS WILL REMAIN SEVERAL
DEGREES BELOW NORMAL.
A COLD UPPER LOW WILL SPIN RAIN AND GLOOM INTO OREGON WEDNESDAY.
THIS LOW WILL TILT THE FLOW OVER CALIFORNIA TO THE SW. THE FLOW IS
FAIRLY DRY AND SKIES WILL BE AT WORST PARTLY CLOUDY. HGTS ACTUALLY
RISE A FEW DM AND MAX TEMPS ACROSS THE COASTS AND VLYS WILL BUMP UP
INTO THE UPPER 60S AND LOWER 70S.
.LONG TERM (THU-SUN)...
THE SW FLOW CONTINUE THU AND FRI. THERE IS ENOUGH ONSHORE FLOW TO
CREATE A MARINE LAYER OVER THE CENTRAL COAST AND THE L.A. COAST. ON
FRIDAY A LITTLE IMPULSE EMBEDDED IN THE SW FLOW RIPPLES THROUGH THE
AREA. THE 06Z GFS BRINGS A LITTLE MORE MOISTURE WITH THIS SYSTEM AND
WILL HAVE WATCH THE TRENDS WITH THIS SYSTEM. COOLER WITH HGTS
DIPPING TO 568 DM. FRIDAY MIGHT BE COOLER STILL IF THAT EXTRA
MOISTURE CREATES MOSTLY CLOUDY SKIES.
BOTH THE EC AND THE GFS POP UP A LITTLE RIDGE SATURDAY AND RIGHT NOW
THIS LOOKS LIKE IT WILL BE THE WARMEST DAY OF THE NEXT 7.
THE MDLS HAVE BEEN STRUGGLING WITH THE SUNDAY FORECAST WITH THE GFS
ALTERNATING BETWEEN WET AND DRY WITH EACH SUCCESSIVE RUN. EC HAS
BEEN CONSISTENTLY DRY AND FOLLOWED ITS LEAD WITH A DRY FCST FOR
SUNDAY.
&&
.AVIATION...12/1130Z...
MOIST AND UNSTABLE AIR MASS IN THE WAKE OF A COLD FRONTAL PASSAGE
WILL PRODUCE A PARTLY TO MOSTLY CLOUDY DAY ACROSS THE TERMINALS.
THERE WILL LIKELY BE SOME PERIODS OF MVFR CIGS THROUGH THIS EVENING
ALL COASTAL AND VALLEY TAF SITES...MAKING FOR A RATHER LOW
CONFIDENCE FORECAST FOR MOST TAF SITES. WILL INDICATE A GENERAL SCT
DECK AROUND 025 THROUGH THIS AFTERNOON. IN ADDITION...THERE WILL
BE SOME SCATTERED SHOWERS AROUND THE AREA THROUGH THIS EVENING ALONG
WITH A SLIGHT CHANCE OF TSTMS.
KLAX...LOW TO MODERATE CONFIDENCE IN 12Z TAF. THERE IS A 50% CHANCE
OF MVFR CIGS AT THE AIRFIELD THROUGH THIS EVENING.
KBUR...LOW TO MODERATE CONFIDENCE IN 12Z TAF. THERE IS A 50% CHANCE
THAT THE FORECAST MVFR CIGS MAY DISSIPATE ANYTIME THROUGH THE DAY.
***NOTE***
THE ASOS EQUIPMENT AT KBUR...KVNY...KHHR...KCMA...AND KOXR HAS A
SOFTWARE ERROR THAT MAY LEAD TO INCORRECT CLOUD HEIGHTS WHEN THERE
ARE TWO OR MORE CLOUD LAYERS PRESENT. OBSERVATIONS AT KBUR WILL BE
QUALITY CONTROLLED 24 HOURS A DAY...OBSERVATIONS AT KVNY WILL BE
QUALITY CONTROLLED FROM 13Z-07Z...OBSERVATIONS AT KOXR WILL BE
QUALITY CONTROLLED FROM 15Z-05Z. TAFS FOR KVNY AND KOXR WILL NOT BE
AMENDED FOR CIGS DURING THE TIME THE OBSERVATIONS ARE NOT MONITORED
AND THERE ARE TWO OR MORE CLOUD LAYERS PRESENT.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
WINTER WEATHER ADVISORY (SEE LAXWSWLOX).
&&
PUBLIC...GOMBERG/RORKE
AVIATION...THOMPSON
SYNOPSIS...ASR
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 12, 5:00 AM PST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON APR 12 2010
CAZ034>041-044>046-051>054-059-087-088-547-548-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON APR 12 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
AN UNSTABLE AIR MASS IN THE WAKE OF A COLD FRONTAL PASSAGE WILL
CONTINUE TO GENERATE SCATTERED SHOWERS ACROSS THE AREA THROUGH
THIS AFTERNOON. ALONG WITH THE SHOWERS...THERE WILL BE THE SLIGHT
CHANCE OF THUNDERSTORMS.
IN THE MOUNTAINS OF VENTURA AND LOS ANGELES COUNTIES...DANGEROUS
WINTER STORM CONDITIONS WILL PERSIST THROUGH THIS MORNING. SNOW
LEVELS WILL REMAIN AROUND 4500 TO 5000 FEET.
* WINTER STORM WARNING.......SEE WWUS46 KLOX - WSWLOX FOR DETAILS *
.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
THOMPSON
Winter Storm, Los Angeles County Mountains Excluding the Santa Monica Range
- When
- April 12, 11:00 AM PST to 5:00 PM PST
- Where
- Los Angeles County Mountains Excluding the Santa Monica Range forecast zone
- Reported by
- Mesonet
A powerful late season winter storm brought snow and gusty winds to the mountains of Los Angeles county. Mountain High and Big Pines both reported 6 inches of snowfall. Along with the snowfall, strong southerly winds developed with gusts to 61 MPH reported.
Winter Storm, Ventura County Mountains
- When
- April 12, 11:00 AM PST to 5:00 PM PST
- Where
- Ventura County Mountains forecast zone
- Reported by
- Mesonet
A powerful late season winter storm brought snow and gusty winds to the mountains of Ventura county. Cuddy Valley reported 4 to 8 inches of snowfall. Along with the snowfall, strong southerly winds developed with gusts to 61 MPH reported.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Iowa, April 12, 2010$83,000 · 1.75 in hail · 12 events
- Hail in Minnesota, April 12, 20101.75 in hail · 15 events
- Hail in Iowa, April 12, 20101.75 in hail · 12 events
- Frost and Freeze in New York, April 12, 20108 events
- Hail in South Dakota, April 12, 20101.75 in hail · 7 events
- Hail in Minnesota, April 12, 20101 in hail · 3 events
- Hail in North Dakota, April 12, 20101.5 in hail · 3 events
- Frost and Freeze in Connecticut, April 12, 20102 events
- High Wind in Utah, April 12, 201055 kt wind · 2 events
- Wildfire in Missouri, April 12 to 13, 20102 events
- Blizzard in Alaska, April 12, 20101 event
- Flash Flood in Texas, April 12, 2010$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 224432, 224433.